What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 19, 11:58 AM CST, 2 minutes earlier.
Area forecast discussion, Jan 19, 11:58 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1158 AM CST Sat Jan 19 2019
.UPDATE...
Updated to include 18Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 1055 AM CST Sat Jan 19 2019/
UPDATE...
Updated to add a few counties into the current winter weather
advisory and to adjust accumulations.
DISCUSSION...
After review of models this morning and latest WPC guidance have
added a few counties into the current WSW. Specifically Poinsett
County Arkansas and Lauderdale...Crockett and Benton Counties in
Tennessee. Also bumped up snow totals by a half to one inch over
the far north. It appears that Clay county Arkansas and Dunklin
County in Missouri could locally see up to 4 inches. Part of the
reason for the increase is snow ratios will be increasing from 1:10
to 1:15 during the event as drier air filters in. Also plan on
adjusting the SPS for the counties just south of the advisory area
for accumulations of under an inch mainly this evening.
JAB
PREV DISCUSSION... /issued 547 AM CST Sat Jan 19 2019/
DISCUSSION... /issued 458 AM CST Sat Jan 19 2019/
A mild and wet morning across the Mid-South at this hour. Latest
KNQA radar sweep shows loosely organized convection and showers
over much of the area. Immediately to our west, a QLCS is coming
together over eastern Arkansas. So far, wind gusts with the line
have been around 40 mph. The aforementioned line of thunderstorms
is expected to sweep across the Mid-South over the next 6 hours or
so. Latest mesoanalysis places the best instability just to our
southwest, where dewpoints have surged to near 60 degrees. Strong
to severe thunderstorms will be possible, mainly south of I-40
over the next several hours as a line of thunderstorms pushes
quickly across the area. 60 to 70 knots of bulk shear will
overspread the area simultaneously. Thus, any breaks or kinks in
the line will support a quick spinup tornado risk. The line is
expected to push east of the Tennessee River by noon. Thereafter,
a dry slot will push across much of the area reducing shower
coverage. Strong northwest winds will develop across the area with
sustained 15 to 30 mph and gusts as high as 45 mph. The current
wind advisory is in good shape.
Another plume of moisture will develop by late afternoon as the
main trough swings across the area. Temperatures will also begin
to drop into the lower 30s during this time, converting rain into
snow across the northern half of the forecast area. The EURO
continues to generate the most amount of QPF, while the other
model consensus is for generally 2 to 3 tenths of an inch. This
will roughly translate into 2 to 3 inches of snow. Latest Hi-res
models show rain changing over to snow as early as 3 pm across
northeast Arkansas and overspreading the Missouri Bootheel and
portions of west Tennessee shortly thereafter. Went ahead and
issued a winter weather advisory for those areas. Light snow
accumulations will be possible further south, but should remain
light and below an inch. The lingering question is how much
freezing drizzle will occur through early Sunday morning. At this
time, only light accumulations are expected and mainly in the
advisory area, but short term trends should be watched closely.
All wintry precipitation is expected to come to an end a few
hours after midnight. Temperatures will dip into the mid 20s and
moderate northwest winds will drop wind chills into the lower
teens by early Sunday morning. A few snow flurries will be
possible Sunday morning as the backside of the trough squeezes out
any residual moisture. By late Sunday morning, skies will clear
across much of the area, however temperatures will struggle to
break freezing across the north and only reach the upper 30s
across the south.
Arctic high pressure will settle over the area for Monday morning.
Expect temperatures to drop into the lower 20s areawide. Monday
will be dry and slightly warmer as weak ridging builds in across
the area. The next system will organize late Monday night across
the Plains. Another surface low and cold front will move slowly
across the area Tuesday into late Wednesday night. About 1-2
inches of rainfall is expected. Rain may switch over to snow on
the backside of the system Wednesday night as cold air overspreads
the area. Confidence remains low at this time, due to the model
variability, but still something to watch.
The Mid-South will remain in northwest flow aloft through next
weekend. A clipper type system may move through Thursday into
Friday and bring us a quick shot of wintry weather. Long term
model guidance suggests that the Mid-South will remain in the
favorable storm track path for an extended period. This will
translate to colder than average temperatures and chances for
wintry weather. Stay tuned.
AC3
&&
.AVIATION...
18Z TAFs
As of 18Z...cold front located along the Mississippi River. Rain
gradually will change over to snow before ending. Impacts from
snow should mainly be at JBR and perhaps MKL towards this evening
before ending. Sustained NW/N winds between 20-30 kts with gusts
to 40 kts possible into tonight behind the cold front. A gradual
clearing trend expected throughout the day on Sunday.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 3 AM CST Sunday for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
Sunday for Clay-Craighead-Greene-Mississippi-Poinsett.
MO...Wind Advisory until 3 AM CST Sunday for Dunklin-Pemiscot.
Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
Sunday for Dunklin-Pemiscot.
MS...Wind Advisory until 3 AM CST Sunday for Alcorn-Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 3 AM CST Sunday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
Sunday for Benton TN-Carroll-Crockett-Dyer-Gibson-Henry-
Lake-Lauderdale-Obion-Weakley.
&&Hazardous weather outlook, Jan 19, 11:12 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1112 AM CST Sat Jan 19 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-201915-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1112 AM CST Sat Jan 19 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
An isolated strong thunderstorm is possible across the south
Saturday morning.
A Wind Advisory is in effect for strong northerly winds this
afternoon into early Sunday morning.
A Winter Weather Advisory is in effect for northern portions of
the Mid-South from late this afternoon into early Sunday morning.
1 to 3 inches...with locally higher amounts of snow is possible
with trace amounts of ice accumulations. Further south, less than
an inch of snow is possible in the I-40 corridor.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Reports of wind damage, winter weather, and road conditions are
encouraged today.
JAB
In the hours before
Special weather statement, Jan 19, 6:41 AM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
641 AM CST SAT JAN 19 2019
MSZ002-003-008-012-013-191315-
Lafayette MS-Marshall MS-Benton MS-Panola MS-Tate MS-
641 AM CST SAT JAN 19 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CST
FOR...
Lafayette County in northwestern Mississippi...
Marshall County in northwestern Mississippi...
Benton County in northeastern Mississippi...
Northeastern Panola County in northwestern Mississippi...
Southeastern Tate County in northwestern Mississippi...
At 641 AM CST...a strong thunderstorm producing winds at least 40 mph
was located near Barr, or 12 miles west of Wall Doxey State Park,
moving east at 45 mph.
People in Lafayette...Marshall...Benton...northeastern Panola and
southeastern Tate Counties should monitor this storm closely.
LAT...LON 3426 9009 3500 8953 3499 8902 3493 8902
3460 8921 3460 8925 3454 8924 3426 8941
TIME...MOT...LOC 1241Z 252DEG 38KT 3465 8970Special weather statement, Jan 19, 8:10 AM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
810 AM CST Sat Jan 19 2019
ARZ027-TNZ022-048>052-054-055-200600-
Poinsett-Benton TN-Lauderdale-Tipton-Haywood-Crockett-Madison-
Henderson-Decatur-
Including the cities of Harrisburg, Camden, Ripley TN, Covington,
Brownsville, Alamo, Jackson, Lexington, Parsons, and Decaturville
810 AM CST Sat Jan 19 2019
...Minor Snow Accumulations possible late Today and Tonight...
Cold air filtering into the Midsouth late this afternoon and
evening will allow for rain to change to a rain and snow mix and
eventually to all snow. Minor snow accumulations of less than an
inch will be possible. In addition flash freezing may cause
patchy areas of black ice to form from recent rainfall after
sundown. Though major roadways are not expected to be
impacted...elevated surfaces like bridges and overpasses along
with secondary roads may become slick in spots tonight.
Please stay tuned for any changes to today's forecast.
JAB
Special weather statement, Jan 19, 8:37 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
837 AM CST SAT JAN 19 2019
MSZ024-191500-
Monroe MS-
837 AM CST SAT JAN 19 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 AM CST
FOR...
Monroe County in northeastern Mississippi...
At 837 AM CST...a strong thunderstorm producing winds at least 40 mph
was located over Pala Alto, or near West Point, moving northeast at
40 mph.
People in Monroe County should monitor this storm closely.
LAT...LON 3366 8851 3367 8849 3368 8850 3369 8872
3394 8872 3395 8822 3375 8825 3374 8833
3372 8833 3368 8838 3369 8839 3368 8840
3367 8842 3368 8843 3366 8846
TIME...MOT...LOC 1437Z 224DEG 36KT 3367 8873Special weather statement, Jan 19, 11:03 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
1103 AM CST Sat Jan 19 2019
ARZ035-036-048-TNZ050-052>055-088>090-200600-
Cross-Crittenden-St. Francis-Haywood-Madison-Chester-Henderson-
Decatur-Shelby-Fayette-Hardeman-
Including the cities of Wynne, West Memphis, Forrest City,
Brownsville, Jackson, Henderson, Lexington, Parsons,
Decaturville, Bartlett, Germantown, Collierville, Memphis,
Millington, Somerville, Oakland, and Bolivar
1103 AM CST Sat Jan 19 2019
...Minor Snow Accumulations are Possible from late this afternoon
through this evening generally along I-40.
A rain and snow mix will develop along I-40 late this afternoon
into this evening. It is possible that accumulations of less than
inch may occur on elevated surfaces and rural secondary roads
causing some slick spots. In addition patchy black ice from
recent rainfall may form as temperatures fall into the 20s.
Please stay tuned for any forecast changes.
JAB
Special weather statement, Jan 19, 11:56 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
1156 AM CST SAT JAN 19 2019
MSZ001>003-008-191830-
Marshall MS-DeSoto MS-Benton MS-Tate MS-
1156 AM CST SAT JAN 19 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CST
FOR...
Marshall County in northwestern Mississippi...
Eastern DeSoto County in northwestern Mississippi...
Southwestern Benton County in northeastern Mississippi...
Eastern Tate County in northwestern Mississippi...
At 1156 AM CST...a strong thunderstorm producing winds at least 40
mph was located near Independence, or 12 miles southeast of Hernando,
moving northeast at 60 mph.
People in Marshall...eastern DeSoto...southwestern Benton and eastern
Tate Counties should monitor this storm closely.
LAT...LON 3499 8983 3499 8935 3457 8924 3456 8925
3455 8979 3455 8999
TIME...MOT...LOC 1756Z 235DEG 54KT 3476 8979